Alert archive / Wisconsin / Flash Flood Warnings in 2018
Flash Flood Warning 24, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Sep 4, 2018, 9:44 PM CDT for Clark County, Wisconsin. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2018, 9:44 PM CDT (02:44 UTC)
- Expired
- Sep 5, 2018, 2:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Clark County, WI
The radar
The La Crosse radar (KARX), 112 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 11:00 PM CDT | HEAVY RAIN 3.56 | 1 Nne Dorchester, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1725 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.0
The text
As transmitted.
849
WGUS53 KARX 050244
FFWARX
WIC019-050745-
/O.NEW.KARX.FF.W.0024.180905T0244Z-180905T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
944 PM CDT TUE SEP 4 2018
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Clark County in central Wisconsin...
* Until 245 AM CDT.
* At 930 PM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Up to three inches of
rain have already fallen. Flash flooding is expected to begin
shortly. Water has already been reported over roadways near
Abbotsford and Humbird.
* Some locations that will experience flooding include...
Neillsville, Colby, Thorp, Loyal, Greenwood, Owen, Humbird,
Longwood, Reseburg, Willard, Withee, and Curtiss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding. Do not travel tonight if you can avoid it.
&&
LAT...LON 4466 9032 4453 9065 4451 9092 4500 9092
4503 9031
$$
SheaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 6:33 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 4, 6:33 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
633 PM CDT Tue Sep 4 2018
.SHORT TERM...(Tonight through Wednesday)
Issued at 228 PM CDT Tue Sep 4 2018
Fairly serious situation on hand with continuing heavy rain signals
and potential for additional more flooding. In addition, will have
to monitor trends for other severe weather threats, including
damaging wind and tornadoes from stronger storms going into this
evening.
Southwest flow pattern and large ridge over eastern U.S. continues
to set the field for repeat rounds of convection, feeding up into
Upper Mississippi River Valley. Luckily bulk of rain has shifted
north today, but will have to watch how this fills in going into
this evening. Given movement of flow and direction of approaching
short wave out of the central Plains, biggest concern is where
deformation area could setup with repeat, high efficient rainfall in
tropical airmass that has precipitable water values exceeding 2
inches.
Models in great agreement that this "hot" area will set up from
southern Minnesota into western and north central Wisconsin tonight,
with potential for an average 3 to 5 inches of rain and locally
higher amounts. Could even be little in the way of lightning, but
rainfall rates near 2 inches per hour at times. This could produce
new flash flooding, urban flooding in cities, and new river flooding
in basins that have not been impacted by this week long pattern so
far. Weather Prediction Center has even raised their Day 1 Excessive
Outlook level to HIGH. We are certainly messaging the possibility of
big impacts for this area.
Slightly south and east of there, where clearing developed this
morning, daytime heating is adding to these threats with easily 2000
J/Kg mixed layer CAPE. Shear profiles are decent but could become
even more enhanced, including low level backing, as surface wave
lifts into the area heading into this evening. Storms in this area
could transition into bowing segments with downburst and damaging
wind threats, in addition to a few tornadoes.
Of course, these storms will also track into areas further south
that have been hard by recent rains. Some communities have seen 10
to 15 inches of rain over the past 7 days so ANY additional will
lead to quick runoff and even worse flooding. Rainfall amounts from
northeast Iowa into southwest Wisconsin may only average 1 to 3
inches but again, given how wet it is, it will NOT take much to
cause flash flooding and compound the situation.
The good news, if there is any, points toward a drier pattern, which
this airmass shifting south and east of the area starting tomorrow,
and very little in the way of additional precipitation threats this
week.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 228 PM CDT Tue Sep 4 2018
Canadian high pressure will build across the area through Friday
providing a welcomed respite from the rain. In addition, a much
cooler, drier airmass will infiltrate the region. Precipitable water
values will fall to under half an inch on Thursday (compared with
~2.0 inches in recent days), with surface dew points in the 40s and
50s, and high temps in the 60s and 70s.
Into the weekend, expansive surface high pressure centered across
eastern Canada will continue to yield seasonable temps and generally
dry weather for much of the Upper Midwest. Global models continue to
lift the remnants of Gordon northward around the eastern US ridge
into the Mid-Mississippi Valley on Saturday before progressing
northeastward as it interacts with the westerlies. General model
consensus from the 12Z runs keeps the primary impacts south and
east of the area, but confidence in track/location of the remnant
disturbance is low, so worth keeping an eye on over the coming
days.
Otherwise, a a fairly quiet quasi-zonal flow pattern will continue
into early next week with no strong precip signal and high temps in
the 70s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 617 PM CDT Tue Sep 4 2018
Active weather pattern continues through this TAF period. Ongoing
thunderstorms will continue overnight, affecting Rochester now and
then La Crosse by late evening with IFR ceilings and visibilities
in heavy rain. Once the storms pass, MVFR ceilings will prevail
for most of the remainder of the TAF period.
&&
.HYDROLOGY...Tonight into Wednesday
Issued at 228 PM CDT Tue Sep 4 2018
Flash Flood Watch continues for the entire area, plus numerous
rivers are in flood or on the rise. One more night of flash flood
concerns and trying to message people to stay home - not drive.
Concern tonight is where heaviest rain axis will fall. Banking on a
set up along or just northwest of our northwest areas, from southern
Minnesota into western and north central Wisconsin, where 3 to 5
inches of new rainfall could fall. Basins that have not been hit,
like Black, Buffalo, Trempealeau, and Zumbro could fall victim if
rain materializes in that zone. Could see some urban impacts as
well, especially given high rainfall rates, in cities like Austin,
Rochester, and even Winona.
Amount of rain elsewhere could still be impactful, but less than
previously mentioned axis. Given how saturated grounds are in these
areas though, any additional heavy rain will compound on-going
situation. New crest levels on area rivers could go higher and
renewed flash flooding / mudslides are possible. Will have to get
through this next 18 hours or so.
River forecasts have forecast precipitation so a lot will depend on
how tonight pans out. Either way, we urge citizens to be on alert,
never drive when flooding is occurring, and stay on high ground.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ017-029-
032>034-041.
Flash Flood Watch from 10 PM CDT this evening through Wednesday
afternoon for WIZ042>044-053>055-061.
MN...Flash Flood Watch through Wednesday morning for MNZ079-086>088-
094>096.
IA...Flash Flood Watch through Wednesday morning for IAZ008>010-018-
019-029.
Flash Flood Watch from 10 PM CDT this evening through Wednesday
afternoon for IAZ011-030.
&&
SHORT TERM...Shea
LONG TERM...JAM
AVIATION...DD
HYDROLOGY...SheaHazardous weather outlook, Sep 4, 1:15 PM CDT, 8 hours 29 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 115 PM CDT Tue Sep 4 2018 IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034- 041-051100- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge- Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo- Trempealeau-Jackson-La Crosse- 115 PM CDT Tue Sep 4 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and western into north-central Wisconsin. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect into Tonight. Numerous showers and thunderstorms are expected this afternoon into this evening. Storms have the potential to bring substanial rainfall amounts and move over the same area repeatedly, especially from southeast Minnesota into western and north central Wisconsin. Rainfall amounts of 3 to 5 inches are possible, with locally higher amounts. Rainfall rates will cause flooding in urban areas. Widespread flooding and water related issues are expected. In addition to a heavy rain threat, some storms could produce damaging wind and even tornadoes from roughly 5 to 9 pm later today. .DAYS TWO THROUGH SEVEN...Wednesday through Sunday Shower and storm chances diminish Wednesday morning, with the main threats locally heavy rain and lightning. Thunderstorm chances return for Friday night through Saturday night. Severe storms are not anticipated. .SPOTTER INFORMATION STATEMENT... Reports of rainfall and any flooding are appreciated. A few spotters groups may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-030-WIZ042>044-053>055-061-051100- Allamakee-Clayton-Monroe-Juneau-Adams-Vernon-Crawford-Richland- Grant- 115 PM CDT Tue Sep 4 2018 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect through Wednesday morning. More showers and storms are expected mainly tonight into Wednesday morning. This round of storms has the potential to bring heavy rains, with 1 to 3 inches. With wet soils unable to hold any more rain and ongoing flooding on some rivers, this rainfall would likely result in enhanced or renewed flooding and flash flooding for parts of the area. A few stronger to severe storms are possible this afternoon and evening, mainly between 5 and 9 PM. Strong to damaging winds and isolated tornadoes, along with the heavy rains, are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Sunday Shower and storm chances diminish Wednesday morning, with the main threats locally heavy rain and lightning. Thunderstorm chances return for Friday night through Saturday night. Severe storms are not anticipated. .SPOTTER INFORMATION STATEMENT... Reports of rainfall and any flooding are appreciated. A few spotters groups may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. RRS/Rieck/Shea
In the hours before
Local storm report, Sep 4, 9:00 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT TUE SEP 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HEAVY RAIN MANTORVILLE 44.07N 92.75W
09/04/2018 M4.03 INCH DODGE MN BROADCAST MEDIA
&&
SHEASpecial weather statement, Sep 4, 9:04 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
904 PM CDT TUE SEP 4 2018
IAZ009>011-019-029-030-MNZ088-095-096-WIZ041-042-053-054-061-050330-
Chickasaw-Fayette-Clayton-Winneshiek-Howard-Allamakee-Fillmore-
Winona-Houston-Crawford-Vernon-La Crosse-Monroe-Grant-
904 PM CDT TUE SEP 4 2018
...A LINE OF STRONG THUNDERSTORMS HEADING TOWARD WESTERN
WISCONSIN...
At 900 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Winona to near Decorah, and south
to Oelwein. Movement was northeast at 45 mph.
Winds of 30 to 40 mph and torrential rainfall, accumulating to about
an inch in one hour, be expected with these storms.
These storms will be near...
Elkader and Houston around 930 PM.
Garnavillo and Monona around 945 PM
McGregor, La Crosse and Marquette around 1000 PM
Prairie Du Chien around 1000 PM CDT.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4264 9208 4291 9208 4291 9227 4403 9194
4404 9160 4401 9146 4397 9141 4399 9137
4399 9132 4406 9131 4407 9126 4405 9122
4409 9119 4407 9115 4407 9055 4373 9031
4355 9031 4355 9067 4289 9067 4265 9110
TIME...MOT...LOC 0200Z 236DEG 38KT 4402 9167 4270 9182
BaumgardtSpecial weather statement, Sep 4, 9:21 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
921 PM CDT TUE SEP 4 2018
WIZ029-050315-
Clark-
921 PM CDT TUE SEP 4 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARK COUNTY...
At 920 PM CDT, a strong thunderstorm was located near Greenwood, or
10 miles north of Neillsville, moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Neillsville, Loyal, Greenwood, Willard, Curtiss, County K And Capital
Road, Hog Corners, Highway 73 And 98, Atwood, Tioga, Christie,
Veefkind, County Roads H And K, Seven Sister Mounds, Globe, Rock Dam
Lake, Riplinger and The Highground.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1000 PM CDT for central
Wisconsin.
LAT...LON 4467 9032 4454 9068 4473 9085 4503 9035
4503 9032
TIME...MOT...LOC 0220Z 229DEG 29KT 4471 9060
JAMLocal storm report, Sep 4, 9:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
924 PM CDT TUE SEP 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HEAVY RAIN OWEN 44.95N 90.57W
09/04/2018 M1.77 INCH CLARK WI PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
CALocal storm report, Sep 4, 9:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
925 PM CDT TUE SEP 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 4 ESE DOUGLAS 44.08N 92.51W
09/04/2018 M3.75 INCH OLMSTED MN PUBLIC
DELAYED REPORT. RELAYED VIA SOCIAL MEDIA.
&&
CALocal storm report, Sep 4, 9:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
938 PM CDT TUE SEP 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 2 NW GREENWOOD 44.79N 90.63W
09/04/2018 CLARK WI LAW ENFORCEMENT
TREES DOWN IN TOWNSHIP
0938 PM FLOOD HUMBIRD 44.53N 90.90W
09/04/2018 CLARK WI LAW ENFORCEMENT
WATER OVER ROAD NEAR TOWN
0938 PM FLOOD ABBOTSFORD 44.95N 90.32W
09/04/2018 CLARK WI BROADCAST MEDIA
REPORT OF WATER OVER ROADS NEAR TOWN
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:51 PM CDT | Tornado Warning | ARX | Clark | 39 min |
| Sep 4, 8:19 PM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 3 hr |
| Sep 4, 9:04 PM CDT | Special Weather Statement | ARX | Crawford, La Crosse, Monroe, Vernon | 86 min |
| Sep 4, 9:21 PM CDT | Special Weather Statement | ARX | Clark | 54 min |
| Sep 4, 10:17 PM CDT | Special Weather Statement | ARX | Jackson, La Crosse, Monroe, Vernon | 58 min |
| Sep 4, 11:03 PM CDT | Flash Flood Warning | ARX | Crawford, Juneau, Monroe, Richland, Vernon | 5 hr |
| Sep 4, 11:06 PM CDT | Special Weather Statement | ARX | Adams, Juneau | 84 min |
| Sep 4, 11:09 PM CDT | Areal Flood Warning | ARX | Buffalo, Jackson, Trempealeau | 4 hr |
| Sep 5, 2:49 AM CDT | Areal Flood Warning | ARX | Clark, Jackson | 5 hr |
| Sep 5, 4:08 AM CDT | Areal Flood Warning | ARX | Crawford, Juneau, Monroe, Richland, Vernon | 6 hr |
| Sep 5, 6:41 AM CDT | River Flood Warning | ARX | Monroe, Vernon | 24 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.